Alert archive / Florida / High Surf Advisories in 2018
High Surf Advisory 5, NWS Mobile, AL
NWS Mobile, AL issued this high surf advisory at Oct 7, 2018, 2:00 PM CDT for Escambia County, Okaloosa County, Santa Rosa County, Florida; Baldwin County, Mobile County, Alabama. It took effect at Oct 8, 2018, 7:00 AM CDT. It was in force for 12 min.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2018, 2:00 PM CDT (19:00 UTC)
- In effect from
- Oct 8, 2018, 7:00 AM CDT
- Expired
- Oct 8, 2018, 7:12 AM CDT
- In force
- 12 min
- Issued by
- NWS Mobile, AL
Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL
The radar
The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1891 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
411 WHUS44 KMOB 071900 CFWMOB Coastal Hazard Message National Weather Service Mobile AL 200 PM CDT Sun Oct 7 2018 ...DANGEROUS AND LIFE THREATENING SURF CONDITIONS ALONG THE GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA THIS WEEK... ALZ265-266-FLZ202-204-206-080500- /O.NEW.KMOB.SU.Y.0005.181008T1200Z-181011T1000Z/ /O.EXT.KMOB.RP.S.0023.181007T1900Z-181011T1000Z/ Mobile Coastal-Baldwin Coastal-Escambia Coastal- Santa Rosa Coastal-Okaloosa Coastal- 200 PM CDT Sun Oct 7 2018 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE WEDNESDAY NIGHT... ...HIGH SURF ADVISORY IN EFFECT FROM 7 AM MONDAY TO 5 AM CDT THURSDAY... The National Weather Service in Mobile has issued a High Surf Advisory, which is in effect from 7 AM Monday to 5 AM CDT Thursday. * WHERE...Gulf beaches of Alabama and Northwest Florida. * WAVES AND SURF...Surf heights will quickly build through midweek. Surf heights of 3 to 5 feet on Monday will increase to 5 to 8 feet on Tuesday and 8 to 10 feet on Wednesday. * TIMING...The surf will be very dangerous through early Thursday morning and potentially through Friday. * Impacts...Frequent life-threatening rip currents are expected. The surf is dangerous for all level of swimmers. Minor beach erosion is likely, especially Tuesday and Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are life- threatening to anyone entering the surf. Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. If tired, float or tread water until out of the rip current. A High Surf Advisory means that high surf will affect beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. && $$
2 follow-up statements
944 WHUS44 KMOB 080420 CFWMOB Coastal Hazard Message National Weather Service Mobile AL 1120 PM CDT Sun Oct 7 2018 ...DANGEROUS AND LIFE THREATENING SURF CONDITIONS ALONG THE GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA THIS WEEK... ALZ265-266-FLZ202-204-206-081300- /O.CON.KMOB.SU.Y.0005.181008T1200Z-181011T1000Z/ /O.CON.KMOB.RP.S.0023.000000T0000Z-181011T1000Z/ Mobile Coastal-Baldwin Coastal-Escambia Coastal- Santa Rosa Coastal-Okaloosa Coastal- 1120 PM CDT Sun Oct 7 2018 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE WEDNESDAY NIGHT... ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 7 AM MONDAY TO 5 AM CDT THURSDAY... * WHERE...Gulf beaches of Alabama and Northwest Florida. * WAVES AND SURF...Surf heights will quickly build through midweek. Surf heights of 3 to 5 feet on Monday will increase to 5 to 8 feet on Tuesday and 8 to 10 feet on Wednesday. * TIMING...The surf will be very dangerous through early Thursday morning and potentially through Friday. * Impacts...Frequent life-threatening rip currents are expected. The surf is dangerous for all level of swimmers. Minor beach erosion is likely, especially Tuesday and Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are life- threatening to anyone entering the surf. Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. If tired, float or tread water until out of the rip current. A High Surf Advisory means that high surf will affect beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. && $$
342 WHUS44 KMOB 081212 CFWMOB Coastal Hazard Message National Weather Service Mobile AL 712 AM CDT Mon Oct 8 2018 ...DANGEROUS AND LIFE THREATENING SURF CONDITIONS ALONG THE GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA THIS WEEK... ALZ265-266-FLZ202-204-206-090000- /O.UPG.KMOB.SU.Y.0005.000000T0000Z-181011T1000Z/ /O.NEW.KMOB.SU.W.0002.181009T0600Z-181011T0000Z/ /O.CON.KMOB.RP.S.0023.000000T0000Z-181011T1000Z/ Mobile Coastal-Baldwin Coastal-Escambia Coastal- Santa Rosa Coastal-Okaloosa Coastal- 712 AM CDT Mon Oct 8 2018 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE WEDNESDAY NIGHT... ...HIGH SURF WARNING IN EFFECT FROM 1 AM TUESDAY TO 7 PM CDT WEDNESDAY... The National Weather Service in Mobile has issued a High Surf Warning, which is in effect from 1 AM Tuesday to 7 PM CDT Wednesday. The High Surf Advisory is no longer in effect. * WHERE...Gulf beaches of Alabama and Northwest Florida. * WAVES AND SURF...Surf heights will quickly build through midweek. Surf heights will increase from between 8 to 10 feet tonight and Tuesday. Surf heights between 10 to 15 feet are expected Tuesday night and Wednesday. * TIMING...The surf will be very dangerous and life threatening through Thursday morning. * Impacts...Frequent life-threatening rip currents are expected. The surf is dangerous for all level of swimmers. Minor beach erosion is likely, especially Tuesday and Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Warning indicates that dangerous, battering waves will pound the shoreline. This will result in life-threatening conditions. There is a high risk of rip currents. Rip currents are life- threatening to anyone entering the surf. Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. If tired, float or tread water until out of the rip current. && $$ JLH
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this high surf advisory went out at Oct 7, 1:06 PM CDT, 54 minutes earlier.
Area forecast discussion, Oct 7, 1:06 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
106 PM CDT Sun Oct 7 2018
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...
18Z issuance...Showers and storms moving northwest over the
coastal waters this morning recently pushed a broken cloud deck
into MOB and BFM terminals. Isolated showers and storms will
persist near the AL/MS coastline this afternoon. Elsewhere, a
scattered cu field with VFR conditions can be expected through
early evening. East to southeast winds (gusty at times near PNS
terminal) will continue through Monday. 07/MB
&&
.PREV DISCUSSION... /issued 631 AM CDT Sun Oct 7 2018/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...
12Z issuance...
Majority VFR conditions expected through the forecast period.
Winds gradually shift southeasterly during the daylight hours.
DJ/17
PREV DISCUSSION... /issued 518 AM CDT Sun Oct 7 2018/
NEAR TERM /Now Through Sunday night/...Mid-level ridge over the
East Coast continues to be the main synopic driver for easterly
winds locally. Throughout the day the southeast CONUS and parts of
the lower Mississippi river valley experience significant drying in
the mid-levels overland. Average 1000-500mb relative humidity
remains below 30% making it very difficult for convective
development inland. The majority of the forecast area should again
see warmer than normal temperatures in the low 90s Sunday. High-res
models are showing the possibility for scattered showers near the
coast and offshore where storms flair off the eastern side of an
upper-level trough centered over southern Alabama. As this trough
moves northward overnight, the weak upper-level jet over the central
Gulf of Mexico moves with it creating a more hospitable shear
environment for Tropical Depression 14. DJ/17
.A HIGH RIP CURRENT RISK IS EFFECT FROM MONDAY MORNING THROUGH
LATE WEDNESDAY NIGHT...
SHORT TERM /Monday Through Tuesday night/...
The deeply-reflected ridge over the region continues to shift
eastward. Upstream, upper level shortwave energy propagating
through the longwave trough over the Rocky Mountain states drives
a cold front into the midwestern states. Southward a tropical
storm is projected to move into the Southern Gulf of Mexico Monday
then move northward into the Northern Gulf by Tuesday night.
Winds and wave swells are expected to begin increasing along the
Gulf Coast and create a high risk of dangerous rip currents from
Monday through late Wednesday night. Increasing cloud clover and
shower activity throughout the period will keep daytime high
temperatures in the upper to mid 80s. /08
LONG TERM /Wednesday Through Saturday/...The probability of the
northern gulf being impacted by a tropical cyclone around the
middle of the week is rising. There is still considerable
uncertainty as to it's exact track and what the intensity will be
once it makes landfall. NHC is currently issuing advisories on TD
14 near Belize and are projecting it to intensify as it moves into
the Gulf of Mexico potentially becoming a hurricane once it makes
landfall. The operational GFS and ECMWF, as well as the UKMET all
have the center possibly making landfall along the Western
Florida Panhandle somewhere between from somewhere near Destin
eastward to near Mexico Beach. The individual model ensemble
members have even a wider spread from near the MS/AL border east
to Cedar Key. Again, there still exists a great deal of
uncertainty as to the strength, track and timing of this
developing system. A reconnaissance aircraft is expected to fly in
to the developing system today and should be able to provide us
more details as to its current strength and the exact location of
the center.
This is the time to be prepared, ensuring that your hurricane
plan is updated and ready to implement if required. Additional
information will be provided as overall confidence regarding local
impacts increase.
Models are still projecting drier and cooler air into the region
this weekend in the wake of a cold front. /08
MARINE...High pressure system off the eastern seaboard allows the moderate to
strong east to southeast wind regime to remain in place over the
northern Gulf of Mexico for the first 48 hours. Scattered showers
and isolated thunderstorms remain possible during the weekend. Early
in the week, the offshore waters become more influenced by Tropical
Depression 14. As the system enters the central Gulf, the increased
pressure gradient enhances the easterly winds over the open water.
Additionally expect increased wave heights through the middle of
next week. The intensity of these impacts remain highly correlated
to the eventual strength of TD14. As such mariners should remain
vigilant for hazardous conditions through most of this week. DJ/17
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from Monday morning through late Wednesday
night for ALZ265-266.
FL...High Rip Current Risk from Monday morning through late Wednesday
night for FLZ202-204-206.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Oct 7, 7:30 AM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 730 AM CDT Sun Oct 7 2018 ALZ265-266-FLZ202-204-206-081230- Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal- Okaloosa Coastal- 730 AM CDT Sun Oct 7 2018 ...HIGH RIP CURRENT RISK IN EFFECT FROM MONDAY MORNING THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for southwest Alabama and northwest Florida. .DAY ONE...Today and Tonight. There is a moderate risk for dangerous rip currents along the Gulf beaches of Alabama and northwest Florida through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. High Rip Current Risk. There is a high risk for dangerous rip currents along the Gulf beaches of Alabama and northwest Florida Monday through at least the middle part of next week. Tropical Depression 14 will be lifting northward across the Gulf of Mexico early this week and may spread tropical storm impacts across all or portions of the forecast area. There still remains uncertainty with respect to the eventual track, intensity, and timing. This will determine if and or where the greatest impacts will occur. Please closely monitor the latest tropical information from both the National Weather Service office in Mobile and the National Hurricane Center. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-081230- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland- Wayne-Perry-Greene-Stone-George- 730 AM CDT Sun Oct 7 2018 This Hazardous Weather Outlook is for south central Alabama, southwest Alabama, northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight. There is a moderate risk for dangerous rip currents along the Gulf beaches of Alabama and northwest Florida through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a high risk for dangerous rip currents along the Gulf beaches of Alabama and northwest Florida Monday through at least the middle part of next week. Potential Tropical Cyclone 14 will be lifting northward across the Gulf of Mexico early this week and may spread tropical storm impacts across all or portions of the forecast area. There still remains uncertainty with respect to the eventual track, intensity, and timing. This will determine if and or where the greatest impacts will occur. Please closely monitor the latest tropical information from both the National Weather Service office in Mobile and the National Hurricane Center. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ630>636-650-655-670-675-081230- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 730 AM CDT Sun Oct 7 2018 This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. Over costal waters Small Craft should exercise caution today for east winds of 15 to 20 kts .DAYS TWO THROUGH SEVEN...Monday through Saturday. Tropical Depression 14 will be lifting northward across the Gulf of Mexico early this week and may spread tropical storm impacts across the marine areas. There still remains uncertainty with respect to the eventual track, intensity, and timing. This will determine where the greatest impacts from strong winds and high seas will occur. Please closely monitor the latest tropical information from both the National Weather Service office in Mobile and the National Hurricane Center.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 4:10 AM CDT | Rip Current Statement | MOB | Escambia, Okaloosa, Santa Rosa | 4 days |
| Oct 7, 11:10 AM CDT | Special Marine Warning | MOB | 95 min | |
| Oct 7, 5:46 PM CDT | Small Craft Advisory | MOB | 20 hr |
Nearby
High Surf Advisories in Florida, 2018High Surf Advisories in Alabama, 2018Every high surf advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.